How to Taper Sertraline 100 mg
For sertraline 100 mg, reduce the dose by 25-50 mg every 2 weeks in low-risk patients, or use much slower reductions (as small as 10% per month or slower) in patients at higher risk for discontinuation syndrome, particularly those on long-term therapy (≥1 year). 1
Understanding Sertraline Discontinuation Risk
Sertraline is specifically identified as one of the shorter-acting SSRIs associated with discontinuation syndrome 1. The syndrome manifests as dizziness, fatigue, lethargy, myalgias, chills, headaches, nausea, vomiting, diarrhea, insomnia, imbalance, vertigo, sensory disturbances, paresthesias, anxiety, irritability, and agitation 1. This risk increases with:
- Longer duration of therapy (especially ≥1 year)
- Higher doses
- Previous withdrawal experiences
- Abrupt discontinuation or rapid tapering
Recommended Tapering Approaches
Standard-Risk Patients (Short-term use, no prior withdrawal issues)
Initial reduction: Decrease from 100 mg to 50 mg, maintain for 2 weeks 2
Second reduction: Decrease from 50 mg to 25 mg, maintain for 2 weeks 2
Final step: Discontinue after 25 mg dose 2
Total taper duration: 4-6 weeks
This approach uses 25-50% dose reductions at 2-week intervals, which aligns with general antidepressant tapering principles 2.
Higher-Risk Patients (Long-term use ≥1 year, prior withdrawal symptoms, higher doses)
Use 10% per month reductions or slower 3. For a patient on 100 mg long-term:
- Month 1: Reduce to 90 mg
- Month 2: Reduce to 81 mg (10% of 90 mg)
- Month 3: Reduce to 73 mg (10% of 81 mg)
- Continue this pattern, with reductions becoming progressively smaller
Critical consideration: As doses become very low (approaching 1 mg), you may need liquid formulations or compounded "mini doses" to achieve these small decrements 2, 4. The taper may take several months to years 3.
Hyperbolic Tapering for Very High-Risk Patients
Recent evidence suggests that hyperbolic dose reductions (progressively smaller decrements as the dose decreases) may be necessary, potentially tapering down to sertraline 1 mg before complete discontinuation 2, 4. This requires:
- Liquid formulations or dissolving tablets
- Very gradual reductions over many months
- Close monitoring every 2-4 weeks 4
Critical Pitfalls to Avoid
Never Use Alternate-Day Dosing
Do not recommend taking sertraline every other day as a tapering strategy 5. This approach causes pronounced receptor occupancy variation and dramatically increases withdrawal risk, even at minimum therapeutic doses 5. The inter-dose interval should remain daily throughout the taper.
Monitor for Withdrawal vs. Relapse
Withdrawal symptoms typically emerge within 24-48 hours of dose reduction and include physical symptoms (dizziness, paresthesias, GI disturbances) alongside mood changes 1.
Relapse of depression typically occurs more gradually over weeks and lacks the physical symptoms characteristic of withdrawal 4.
Pain itself may be a withdrawal symptom, not just relapse of underlying conditions 6.
Monitoring and Adjustment Strategy
Follow-up frequency: At least monthly during tapering, or every 2-4 weeks for higher-risk patients 3, 4
If withdrawal symptoms emerge:
- Pause the taper at the current dose until symptoms resolve
- Consider returning to the previous dose if symptoms are severe
- Slow the taper rate (smaller decrements, longer intervals)
- Address symptoms with supportive care 3, 6
If symptoms persist despite slowing: Some patients may experience protracted withdrawal lasting months after complete discontinuation 6, 4. These patients require ongoing support and symptom management.
Patient-Centered Considerations
Patient agreement is essential 3. Collaborate with the patient on:
- The tapering schedule pace
- When to pause the taper
- Goals of tapering (complete discontinuation vs. dose reduction)
Maximize non-pharmacologic support during tapering, including psychotherapy if appropriate 3.
Provide education about expected withdrawal symptoms, how to differentiate them from relapse, and when to contact you 4.
The optimal approach balances minimizing withdrawal symptoms against unnecessarily prolonged antidepressant exposure, with the understanding that some patients may require extremely gradual tapers over many months to successfully discontinue sertraline.